Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 302, NWS Shreveport, LA

July 22, 2003Wood County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 22, 2003, 6:23 PM CDT for Wood County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 6:23 PM CDT (23:23 UTC)
Expired
Jul 22, 2003, 7:15 PM CDT
In force
52 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Wood County, TX

The radar

The Shreveport radar (KSHV), 156 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 5:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2070 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WUUS54 KSHV 222323
SVRSHV
TXC499-230015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
621 PM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOOD COUNTY IN NORTHEAST TEXAS

* UNTIL 715 PM CDT

* AT 621 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF 
QUITMAN...NEAR LAKE FORK...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER QUITMAN AT 705 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE INCH IN DIAMETER 
AND STRONG DAMAGING WINDS UP TO 70 MPH. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  WOOD COUNTY IN NORTHEAST TEXAS
UNTIL 715 PM CDT.

LAT...LON 3297 9563 3272 9559 3258 9518 3296 9517

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:21 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 22, 2:21 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 PM CDT TUE JUL 22 2003

SUMMERTIME COLD FRONT NOT REACHING CWA AS QUICKLY AS ORIGINALLY
THOUGHT...JUST GETTING PAST AN ARDMORE TO TULSA LINE RECENTLY.
STRONG LOW LEVEL CAP HAVING HARD TIME BREAKING...VERY ISOLATED DEEP
CONVECTION NEAR TX/LA BORDER...NOT EVEN MUCH TOWERING CUMULUS YET
ELSEWHERE. WOULD SEEM THIS WILL TAKE ON A DIURNAL TREND WITH FRONT
NOT REACHING CWA UNTIL AT LEAST SUNSET. HOWEVER...RUC GUIDANCE
INDICATING STRONG UPPER LEVEL DIVERGENCE LATE THIS AFTERNOON.
PUT MOST OF AREA IN HIGH END CHANCE FOR EVENING...WITH RED RIVER
VALLEY AREA MOST LIKELY IN COOLER STABLE AIR BY MIDNIGHT. AVN AND
ETA HAVE CERTAINLY DIVERGED ON SOLUTIONS IN RECENT RUNS. ETA MUCH
SLOWER WITH FRONTAL PASSAGE...AND QUICKLY TRIES TO WASH IT OUT.
WILL ONLY MENTION A FEW SEVERE NORTHERN PORTIONS DURING EVENING.

VII

.PRELIMINARY POINT TEMPS/POPS...

SHV 72 90 69 92 / 50 20 00 00
MLU 72 92 67 91 / 50 20 00 00
TXK 70 90 68 91 / 30 00 00 00
TYR 73 91 71 93 / 50 20 00 00
LFK 74 94 69 92 / 50 30 20 00

.SHV...NONE.
Hazardous weather outlook, Jul 22, 12:00 PM CDT, 6 hours 23 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL BEGIN TO MOVE INTO THE NORTHERN SECTIONS OF THE
FOUR STATE REGION BY EARLY THIS EVENING...AND REACHING THE
INTERSTATE 20 CORRIDOR BY AFTER MIDNIGHT. A WEAKENING AREA OF
SHOWERS AND THUNDERSTORMS SHOULD ALLOW SOME AIRMASS STABILIZATION
THIS AFTERNOON NORTH OF INTERSTATE 20...ALLOWING A GREATER THREAT
OF SEVERE WEATHER THIS EVENING AS THE COLD FRONT APPROACHES. A
STRONG OUTFLOW BOUNDARY MOVING TO THE SOUTHWEST MAY IGNITE A FEW
SEVERE THUNDERSTORMS IN A CURRENT HOT AND MOSTLY CLOUDFREE AREA TO
THE SOUTH OF INTERSTATE 20. DAMAGING WINDS AND BRIEF LOCALLY HEAVY
RAINFALL ARE THE MAIN THREATS ALONG WITH SOME ISOLATED SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:14 PM CDTSevere Thunderstorm WarningSHVCass61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.